Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Grand Junction, CO

August 20, 2016Archuleta County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 20, 2016, 4:24 PM MDT for Archuleta County, Colorado. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2016, 4:24 PM MDT (22:24 UTC)
Expired
Aug 20, 2016, 4:49 PM MDT
In force
25 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon

County Archuleta County, CO

The radar

The Grand Junction radar (KGJX), 229 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:25 PM MDTHAIL 12 Wnw Pagosa Springs, COACCOMPANIED BY HEAVY RAIN.
Aug 20, 4:30 PM MDTHAIL 0.55 W Pagosa Springs, COSPOTTER REPORTED MARBLE SIZED HAIL FALLING FOR 5 MINUTES. .
Aug 20, 4:40 PM MDTHAIL 0.54 Wsw Pagosa Springs, CO. THE DURATION OF THE HAIL EVENT WAS 7 MINUTES.
Aug 20, 4:45 PM MDTHAIL 0.254 Wsw Pagosa Springs, COPEA SIZED HAIL FELL FOR 5 MINUTES. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS55 KGJT 202224
SVRGJT
COC007-202300-
/O.NEW.KGJT.SV.W.0007.160820T2224Z-160820T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARCHULETA COUNTY IN SOUTHWESTERN COLORADO...

* UNTIL 500 PM MDT

* AT 423 PM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
  OVER PAGOSA SPRINGS...OR 21 MILES NORTH OF DULCE...AND MOVING
  SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAGOSA SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3726 10719 3735 10700 3718 10681 3704 10710
TIME...MOT...LOC 2223Z 328DEG 6KT 3724 10706 

$$

NL
2 follow-up statements
296 
WWUS55 KGJT 202246
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 PM MDT SAT AUG 20 2016

COC007-202300-
/O.CON.KGJT.SV.W.0007.000000T0000Z-160820T2300Z/
ARCHULETA CO-
446 PM MDT SAT AUG 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL ARCHULETA COUNTY...

AT 446 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM PRODUCING MARBLE SIZED HAIL. THIS STORM WAS LOCATED
NEAR PAGOSA SPRINGS...OR 20 MILES NORTH OF DULCE...MOVING SOUTHEAST
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
PAGOSA SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3722 10718 3732 10699 3718 10682 3704 10710
TIME...MOT...LOC 2246Z 328DEG 6KT 3722 10705 

$$

NL
189 
WWUS55 KGJT 202249
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 PM MDT SAT AUG 20 2016

COC007-202259-
/O.CAN.KGJT.SV.W.0007.000000T0000Z-160820T2300Z/
ARCHULETA CO-
449 PM MDT SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARCHULETA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3722 10718 3732 10699 3718 10682 3704 10710
TIME...MOT...LOC 2247Z 328DEG 6KT 3722 10705 

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:49 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 20, 3:49 PM MDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Junction CO
349 PM MDT SAT AUG 20 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 332 PM MDT Sat Aug 20 2016

Trough passage yesterday has caused winds to shift to the west
through northwest today. This has caused precipitable water values
to drop and also kept the atmosphere mostly stable. Granted, a few
showers and thunderstorms have formed over the San Juans mainly
thanks to favorable orographics and moisture content reading a
little higher. Mostly though, a few cumulus clouds will remain
over the higher terrain with temperatures right around normal.
Models want to keep some QPF over the Wolf Creek Pass area
overnight but with loss of heating and no real forcing to speak
of, don't expect this to pan out so took out any mention of precip
for the overnight hours.

For Sunday, a very broad area of high pressure will remain over
the southern portions of the U.S. while low pressure remains off
the Pacific Coast. These two features will work in tandem to allow
moisture to slowly creep upwards through the day with an increase
in coverage of showers and storms. Even so, areas north of I-70
should remain mostly dry while the San Juans will likely see the
brunt of precipitation. A few showers may persist overnight but
will be very spotty in nature.

.LONG TERM...(Monday through Saturday)
Issued at 332 PM MDT Sat Aug 20 2016

By Monday, a deep area of low pressure will be skirting the
U.S./Canadian border while a weaker trough will be approaching the
area. This trough will keep southwesterly flow in the picture
allowing moisture to increase across the CWA and bring another
round of showers and storms. However, the best coverage for
precipitation looks to be Tuesday as the weak trough moves
overhead. All models are showing a few stronger vorticity maximas
moving overhead, indicating vertical motion, which will allow some
stronger convection.

The rest of the week will remain unsettled as a deeper trough,
extending from southern Canada and reaching the southern
California coast, slowly approaches our region. As it does,
afternoon and evening convection will be common and fairly
widespread though this can change if the trough becomes shallower
or stays further north. MOS guidance suggesting temperatures will
be at or a few degrees below normal for most areas through entire
long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 332 PM MDT Sat Aug 20 2016

VFR conditions remain for the next 24 hours. A few showers and
storms possible over the San Juans but won't pose any problems for
TAF sites. Chances increase tomorrow from about 18Z onwards for
convection but too far out to include any mention in TAFs.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Aug 20, 4:04 AM MDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MDT SAT AUG 20 2016

COZ001>014-017>023-UTZ022>025-027>029-211015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
404 AM MDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY ALONG THE CONTINENTAL DIVIDE AND THE SOUTHERN COLORADO
MOUNTAINS THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE
HIGHER TERRAIN, ALTHOUGH A FEW WILL DRIFT OVER THE VALLEYS. GUSTY
OUTFLOW WINDS UP TO 35 MPH, SMALL HAIL AND BRIEF HEAVY RAIN WILL
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH LATE NEXT WEEK. GUSTY WINDS, BRIEF HEAVY RAIN AND SMALL
HAIL WITH FAVOR THE STRONGER STORMS, ESPECIALLY OVER THE HIGH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:53 PM MDTSpecial Weather StatementGJTArchuleta52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.